Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 308, NWS Morristown, TN

June 22, 201112 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2011, 7:01 PM EDT for 12 counties in Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2011, 7:01 PM EDT (23:01 UTC)
Expired
Jun 22, 2011, 8:00 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Jefferson County, TN, Knox County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:45 PM EDTTSTM WND DMG7 Nw Rutledge, TNTWO TREES DOWN ON BLACK FOX RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS54 KMRX 222301
SVRMRX
TNC001-013-025-057-089-093-129-143-145-151-155-173-230000-
/O.NEW.KMRX.SV.W.0308.110622T2301Z-110623T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  EXTREME NORTHERN RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 800 PM EDT

* AT 655 PM EDT/555 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
  OF SEVIERVILLE TO 6 MILES SOUTHWEST OF CLINTON TO 7 MILES WEST OF
  ROCKWOOD...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLINTON...WARTBURG...MAYNARDVILLE...LA FOLLETTE...ONEIDA...
  JACKSBORO...HUNTSVILLE...HARROGATE-SHAWANEE...OAKDALE...PINE
  ORCHARD...HALLS...MASCOT...STRAWBERRY PLAINS...MALONEYVILLE...
  PETROS...ROSEDALE...BLAINE...LAKE CITY...NORRIS AND PAULETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8360 3586 8355 3596 8420 3582 8480
      3587 8472 3593 8469 3599 8473 3609 8484
      3630 8483 3630 8481 3634 8478 3640 8467
      3661 8479
TIME...MOT...LOC 2301Z 180DEG 28KT 3599 8371 3608 8420
          3591 8480

$$

GH
1 follow-up statement
705 
WWUS54 KMRX 222326
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT WED JUN 22 2011

TNC001-013-025-057-089-093-129-143-145-151-155-173-230000-
/O.CON.KMRX.SV.W.0308.000000T0000Z-110623T0000Z/
RHEA TN-ROANE TN-SCOTT TN-UNION TN-ANDERSON TN-CAMPBELL TN-
CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX TN-MORGAN TN-SEVIER TN-
726 PM EDT WED JUN 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SEVIER...MORGAN...KNOX...WESTERN JEFFERSON...GRAINGER...
CLAIBORNE...CAMPBELL...ANDERSON...UNION...SCOTT...ROANE AND EXTREME
NORTHERN RHEA COUNTIES...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BLAINE TO DISNEY TO HIGH
POINT...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
MAYNARDVILLE TO 9 MILES SOUTHWEST OF LA FOLLETTE TO 12 MILES WEST OF
WARTBURG...MOVING NORTH AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...LA FOLLETTE...ONEIDA...JACKSBORO...HUNTSVILLE...
  HARROGATE-SHAWANEE...LUTTRELL...HIGH POINT...JOPPA...CARYVILLE...
  SMOKEY JUNCTION...NORRIS LAKE...DEERLODGE...SUNBRIGHT...ROSE
  HILL...SLICK ROCK...NORMA...ROYAL BLUE...SHARPS CHAPEL AND
  FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8360 3586 8355 3596 8420 3582 8480
      3587 8472 3593 8469 3599 8473 3609 8484
      3630 8483 3630 8481 3634 8478 3640 8467
      3661 8479
TIME...MOT...LOC 2326Z 180DEG 28KT 3618 8371 3627 8420
          3610 8480

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:35 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 2:35 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED JUN 22 2011

.SHORT TERM...(TONIGHT AND THURSDAY)...CURRENT RADAR SHOWS SOME WEAK
CONVECTION OVER OUR AREA...WITH ANOTHER STRONGER AREA OF CONVECTION
TO OUR WEST AHEAD OF A WEAK COLD FRONT AND SOME SHORT WAVE ENERGY.
THIS FRONT EXPECTED TO ADVANCE SLOWLY TOWARD THE AREA DURING THE
SHORT TERM PERIOD...WHILE SHORT WAVE ENERGY SHOULD PUSH ACROSS OUR
AREA OVERNIGHT.  EXPECT NUMEROUS SHOWERS/THUNDERSTORMS TO AFFECT THE
REGION OVERNIGHT...SO WILL CARRY LIKELY POPS ALL ZONES.  DEEPER
MOISTURE PROGGED TO PUSH EAST BY 12Z...BUT LOW LEVEL MOISTURE WILL
LINGER.  SOMEWHAT PROBLEMATIC TO FIGURE HOW QUICKLY CLOUDS WILL
BREAK UP...SO MAX TEMPS AND AMOUNT OF ENERGY AVAILABLE FOR
THUNDERSTORMS IS UNCERTAIN.  FOR NOW WILL FORECAST SOME DECREASE IN
CLOUDS BY AFTERNOON...AND CARRY 30 TO 40 POPS ALL ZONES.  WILL
GENERALLY ACCEPT MAV MIN TEMPS...BUT WILL TRIM A COUPLE OF DEGREES
FOR MAX TEMPS THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS ARE IN GOOD
AGREEMENT WITH THE LARGE-SCALE PATTERN THROUGH THE EXTENDED FORECAST
PERIOD...AND BASICALLY SHOW A STAGNANT PATTERN THROUGH THE MIDDLE OF
NEXT WEEK. A QUASI-STATIONARY FRONTAL BOUNDARY AT THE SURFACE WILL
LINGER AROUND THE TN RIVER VALLEY...WITH NORTHWESTERLY UPPER-LEVEL
FLOW HELPING TO GENERATE A MODERATELY TO VERY UNSTABLE AIR MASS
EVERY AFTERNOON. AS A RESULT...EXPECT SCATTERED CONVECTION TO
DEVELOP EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. IN ADDITION...BOTH THE GFS AND
ECMWF MODELS HINT AT SOME MCS ACTIVITY DEVELOPING OVER THE MID MS
RIVER VALLEY DURING THE LATTER HALF OF THE EXTENDED...WHICH WILL
LIKELY MOVE SOUTHEAST ACROSS THE FORECAST AREA. AS FOR TEMPS...WILL
GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE EXTENDED
PERIOD...WITH A SLIGHT WARMING TREND DEVELOPING EARLY NEXT WEEK AS
AN UPPER-LEVEL HIGH OVER THE SOUTHERN PLAINS DRIFTS EASTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  87  69  88  68 /  70  30  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  68  86  67 /  60  30  40  40  40
OAK RIDGE, TN                       68  85  69  86  68 /  60  30  40  40  40
TRI CITIES AIRPORT, TN              68  84  64  84  63 /  60  30  40  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/DMG
Hazardous weather outlook, Jun 22, 3:00 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUN 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT (200 PM CDT) WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATER COVERAGE EXPECTED
DURING THE EVENING. SOME STORMS COULD BECOME SEVERE WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

DMG

In the hours before

Special weather statement, Jun 22, 3:37 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT WED JUN 22 2011

TNZ085-100>102-222000-
BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN-
337 PM EDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY
COUNTIES UNTIL 400 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF
CLEVELAND...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...ATHENS...
CHARLESTON...ETOWAH...CALHOUN...RICEVILLE...RELIANCE AND DENTVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:13 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier62 min
Jun 21, 8:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more44 min
Jun 21, 8:43 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more62 min
Jun 21, 8:48 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Hawkins and 3 more57 min
Jun 21, 8:54 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington66 min
Jun 21, 9:49 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins41 min
Jun 21, 10:42 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan48 min
Jun 22, 4:27 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk33 min
Jun 22, 5:10 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington50 min
Jun 22, 5:17 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, McMinn, Monroe, Polk58 min
Jun 22, 6:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.